Kansas, 2011High Wind in Kansas, November 26, 2011
November 26, 2011 · NWS ICT · 1 event in 1 county or zone
Strong northwest winds developed over central Kansas on the 26th in wake of a strong cold front. While most reported wind gusts remained below 50 mph, a few gusts reached to around 60 mph at the Russell Airport during the mid-afternoon hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest winds developed over central Kansas on the 26th in wake of a strong cold front. While most reported wind gusts remained below 50 mph, a few gusts reached to around 60 mph at the Russell Airport during the mid-afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 26, 11:29 AM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Nov 26, 11:29 AM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1129 AM CST SAT NOV 26 2011
.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SURFACE COLD FRONT STRETCHED FROM NORTHEAST CORNER OF MISSOURI
SOUTHWEST INTO EASTERN OKLAHOMA. BEHIND THE FRONT...HIGH PRESSURE
OVER THE CENTRAL ROCKIES WITH A VERY STRONG PRESSURE GRADIENT
THROUGH THE CENTRAL PLAINS. THIS IS RESULTING IN NORTH WINDS AT
25-30 KTS WITH HIGHER GUSTS. ESPECIALLY IN THE VICINITY OF THE
KRSL AND KSLN SITES WILL SEE GUSTS TO THE 45-50 KT RANGE THROUGH
THE AFTERNOON. MVFR CEILINGS WITH AREAS OF LIGHT RAIN EAST OF AN
ARK CITY TO EMPORIA LINE. CEILINGS AND RAIN WILL DRIFT TO THE
SOUTHEAST THROUGH THE AFTERNOON AS THE COLD FRONT MOVES EASTWARD.
WEST OF THAT LINE...VFR CONDITIONS. ALL AREA SHOULD BE VFR BY 00Z.
WINDS WILL DIMINISHING AFTER SUNSET...REMAINING OUT OF THE NORTH
AT SPEEDS AROUND 20 KTS.
&&
.PREV DISCUSSION... /ISSUED 538 AM CST SAT NOV 26 2011/
AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN AVIATION FORECAST CONCERN IS VERY STRONG NORTHWESTERLY
WINDS AND THE TIMING OF THE PRECIPITATION EXITING THE REGION.
WIDESPREAD RAIN SHOWERS WITH AN OCCASIONAL EMBEDDED THUNDER STRIKE
WILL CONTINUE TO PUSH EASTWARD THIS MORNING. EXPECT RAIN TO CEASE
FROM KICT...EAST THIS MORNING AND EARLY AFTERNOON.
VERY STRONG NORTHWEST WINDS WILL PERSIST THROUGH THE DAY TODAY.
KRSL AND KSLN WILL TAKE THE BRUNT OF THE WIND...BUT ALL SITES WILL
BE GUSTY. KRSL IS ALREADY EXPERIENCING GREATER THAN 30 KTS
SUSTAINED WITH GREATER THAN 40-45 KT GUSTS. EXPECT 30-35 KTS
SUSTAINED WITH GUSTS 40-50 KTS THROUGHOUT THE DAY AT ALL SITES
EXCEPT KCNU.
CEILINGS HAVE ALREADY RISEN TO VFR AS THE STRONG NORTHWEST WINDS
HAVE PROMOTED MIXING AND DRYER LOW LEVELS. THE ONLY REMAINING SITE
IN IFR IS KCNU AT TAF ISSUANCE TIME...BUT EXPECT THAT TO BECOME
VFR SHORTLY AFTER 12Z/SAT.
BILLINGS
PREV DISCUSSION... /ISSUED 333 AM CST SAT NOV 26 2011/
DISCUSSION...
TODAY:
WINDS WILL EASILY EXCEED ADVISORY CRITERIA OVER CENTRAL...SOUTH
CENTRAL KS...AND IS BORDERLINE ACROSS SOUTHEAST KS. WILL ALSO BE
VERY CLOSE TO HIGH WIND WARNING CRITERIA ACROSS CENTRAL KS ALONG
AND WEST OF HIGHWAY 14...WITH ISOLATED AREAS POSSIBLE OVER SOUTH
CENTRAL KS PER NAM BOUNDARY LAYER WINDS. MAIN CONCERN IS THAT THE
PRESSURE GRADIENT LOOKS MARGINAL FOR WIND ADVISORY...BUT WILL BE
PRIMARILY RELYING ON MIXING/MOMENTUM TRANSFER WHICH APPEARS TO BE
GOOD TO VERY GOOD. PRECIPITATION WILL GRADUALLY COME TO AN END
FROM WEST TO EAST AS FRONT/UPPER SUPPORT MOVING OUT. LATEST RUNS
ARE A BIT SLOWER WITH THE CLEARING...WHICH COULD IMPACT TEMPERATURES
AND WINDS.
TONIGHT-SUN NIGHT:
COLDER TEMPERATURES STILL EXPECTED AS COLD AIR ADVECTION CONTINUES.
WIND SHOULD DIMINISH BELOW ADVISORY CRITERIA AROUND SUNSET.
LIMITED WARMUP EXPECTED ON SUN. WITH SURFACE RIDGE MOVING ACROSS
SUN NIGHT...CLEAR SKIES AND LOW DEW POINTS...SHOULD HAVE NEAR
IDEAL RADIATIONAL COOLING AND DROPPED TEMPERATURES CLOSER TO MODEL
OUTPUT STATISTICS WHICH MAY STILL BE TOO WARM GIVEN ANTICIPATED DEW
POINTS.
MON-FRI:
WHILE OVERALL UPPER PATTERN HAS ROUGHLY CONVERGED ON A SOLUTION
FOR THE LONG WAVE EVOLUTION...WOULD PREFER TO STICK CLOSER TO THE
ECMWF WHICH HAS BEEN FAIRLY CONSISTENT OVER THE PREVIOUS FEW RUNS.
SHOULD SEE A BIT MORE OF A WARMUP ON MON AHEAD OF THEN NEXT
SHORTWAVE. PER ECWMF RIPPLE WILL LEAD TO A BIT MORE HIGH CLOUDS IN
WEST-NORTH WEST UPPER FLOW ON TUE WHICH COULD LIMIT WARMUP ON WED.
NEXT FRONT APPEARS TO BE IN THE OFFING FOR THU...WITH RIDGING ON
FRI. WITH LITTLE MOISTURE RETURN AHEAD OF THESE WEAK SYSTEMS...DO
NOT FORESEE ANY PRECIPITATION DURING THIS PERIOD.. -HOWERTON
FIRE WEATHER...
BASED ON LATEST GFDI FORECASTS...WILL SPLIT THE REMAINING FIRE
WEATHER WATCH...NIXING EASTERN SECTION AND UPGRADING TO RED FLAG
WARNING IN THE SOUTHWEST. DRIER AIR AND VERY STRONG WINDS SHOULD
BE SUFFICIENT TO DRY FINE FUELS THIS AFTERNOON AND BOOST FIRE
DANGER. -HOWERTON
AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THERE ARE 2 MAJOR HAZARDS TO BE DEALT WITH THRU 27/00Z.
THE FIRST: IS THAT IFR CIGS 600-800FT CIGS WILL SHROUD ALL OF SC KS
TIL ~09Z & SE KS TIL ~15Z. WIDESPREAD RA WILL FREQUENTLY REDUCE VSBYS
TO 3-5SM IN THESE AREAS THE REST OF THE NGT. ALTHOUGH PREDOMINANTLY
VFR KSLN MAY EXPERIENCE PERIODS OF MVFR CIGS (~1,500FT) & 4-5SM VSBYS
DURING PERIODS OF -RA TIL ~12Z. BY THESE TIMES A STRONG(!) COLD FRONT
WILL HAVE SURGED SE ACROSS THESE AREAS THEREBY SCOURING THE LOW CLOUDS
& RAINS E/S FROM THESE AREAS.
THE SECOND: IMMEDIATELY AFTER COLD FRONTAL PASSAGE...N/NW WINDS WILL
QUICKLY INCREASE TO A SUSTAINED 26KTS/30MPH OVER ALL OF CNTRL & SC KS
12Z-15Z DURING WHICH TIME GUSTS ~35KTS ARE LIKELY. STRONGEST WINDS TO
OCCUR FROM 15Z-23Z WITH 30-35KTS SUSTAINED ACROSS CNTRL & SC KS WHERE
~45KT GUSTS WILL OCCUR. A WIND ADVISORY IS IN EFFECT FOR ALL OF CNTRL
& SC KS THROUGHOUT THE DAY ON SAT & MAY BE UPGRADED TO A HIGH WIND
WARNING IN CNTRL KS. FURTHERMORE AN EXTREME FIRE DANGER WILL EXIST
OVER CNTRL KS. AS SUCH...ANY FIRES THAT GET STARTED WOULD CAUSE SUDDEN
& VERY RAPID VSBY RESTRICTIONS. ~27/00Z NW WINDS SHOULD GREATLY
DIMINISH TO 17-22KTS/20-25MPH AS THE PREVIOUSLY MENTIONED COLD FRONT
SURGES SE ACROSS THE MS VALLEY WITH STRONG HIGH PRESSURE FOLLOWING IN
ITS WAKE.
ES
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 26 49 24 59 / 0 0 0 0
HUTCHINSON 25 49 24 60 / 0 0 0 0
NEWTON 25 47 24 58 / 0 0 0 0
ELDORADO 25 46 23 57 / 0 0 0 0
WINFIELD-KWLD 26 48 23 59 / 0 0 0 0
RUSSELL 22 50 21 60 / 0 0 0 0
GREAT BEND 22 50 21 61 / 0 0 0 0
SALINA 25 50 22 59 / 0 0 0 0
MCPHERSON 25 49 23 59 / 0 0 0 0
COFFEYVILLE 31 46 25 55 / 10 0 0 0
CHANUTE 29 45 22 54 / 10 0 0 0
IOLA 28 45 22 54 / 10 0 0 0
PARSONS-KPPF 30 46 22 55 / 10 0 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR KSZ032-033-
047>051-067-068-082-083-091.
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR KSZ032-033-047>053-
067>070-082-083-091>094-098.
&&
Hazardous weather outlook, Nov 26, 12:18 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1218 PM CST SAT NOV 26 2011
KSZ032-033-047>053-067>072-082-083-091>096-098>100-271830-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1218 PM CST SAT NOV 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW LIGHT RAIN SHOWERS ARE POSSIBLE EAST OF AN ARKANSAS CITY TO
IOLA LINE THIS AFTERNOON.
VERY STRONG NORTH WINDS HAVE PROMPTED A WIND ADVISORY FOR MOST
OF THE AREA THIS AFTERNOON. REFER TO THE LATEST WIND ADVISORY FOR
DETAILS.
FIRE DANGER WILL BE VERY HIGH TO EXTREME OVER ALL OF CENTRAL...
SOUTH CENTRAL AND PARTS OF SOUTHEAST KANSAS TODAY. REFER TO THE
LATEST RED FLAG WARNING FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
VERY HIGH FIRE DANGER IS FORECAST ON SUNDAY AFTERNOON...ROUGHLY
WEST OF A LINE FROM SALINA TO NEWTON TO ANTHONY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, Nov 26, 8:13 AM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
813 AM CST SAT NOV 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 AM HEAVY RAIN 1 N LITTLE RIVER 38.42N 98.02W
11/26/2011 M0.90 INCH RICE KS TRAINED SPOTTER
&&
ARLHigh Wind, Russell
- When
- November 26, 2:06 PM CST to 3:03 PM CST
- Where
- Russell forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
The Russell Airport ASOS measured a few wind gusts around 60 mph during the mid-afternoon hours. No reports of damage were received.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, November 26, 20111 death · 1 event
- High Wind in Texas, November 26, 2011$70,000 · 61 kt wind · 10 events
- Marine Strong Wind in Gulf of Mexico, November 26 to 27, 2011$25,000 · 1 event
- High Wind in Nebraska, November 26, 201118 events
- High Wind in Texas, November 26, 201154 kt wind · 16 events
- High Surf in Hawaii, November 26 to 27, 201115 events
- High Wind in South Dakota, November 26, 201155 kt wind · 13 events
- High Wind in Nebraska, November 26, 201153 kt wind · 10 events
- High Wind in Kansas, November 26, 201156 kt wind · 5 events
- High Wind in Oklahoma, November 26, 201153 kt wind · 4 events
- High Wind in Kansas, November 26, 20114 events
- High Wind in Texas, November 26, 201150 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353154.